Format

Send to

Choose Destination
See comment in PubMed Commons below
J Invest Dermatol. 2006 Sep;126(9):2002-9. Epub 2006 May 4.

Peroxisome proliferator-activated receptors increase human sebum production.

Author information

  • 1The Jake Gittlen Cancer Research Institute, Hershey, Pennsylvania 17033, USA.

Abstract

Sebum production is key in the pathophysiology of acne, an extremely common condition, which when severe, may require treatment with isotretinoin, a known teratogen. Apart from isotretinoin and hormonal therapy, no agents are available to reduce sebum. Increasing our understanding of the regulation of sebum production is a milestone in identifying alternative therapeutic targets. Studies in sebocytes and human sebaceous glands indicate that agonists of peroxisome proliferator-activated receptors (PPARs) alter sebaceous lipid production. The goal of this study is to verify the expression and activity of PPARs in human skin and SEB-1 sebocytes and to assess the effects of PPAR ligands on sebum production in patients. To investigate the contribution of each receptor subtype to sebum production, lipogenesis assays were performed in SEB-1 sebocytes that were treated with PPAR ligands and isotretinoin. Isotretinoin significantly decreased lipogenesis, while the PPARalpha agonist-GW7647, PPARdelta agonist-GW0742, PPARalpha/delta agonist-GW2433, PPARgamma agonist rosiglitazone, and the pan-agonist-GW4148, increased lipogenesis. Patients treated with thiazolidinediones or fibrates had significant increases in sebum production (37 and 77%, respectively) when compared to age-, disease-, and sex-matched controls. These data indicate that PPARs play a role in regulating sebum production and that selective modulation of their activity may represent a novel therapeutic strategy for the treatment of acne.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk